The number of opioid overdoses continues to rise in Santa Barbara County, and the availability and use of naloxone — a medication used to reverse the effects of opioids, better known by its brand name Narcan — also has increased.
Fatal overdoses in the county rose 17% from January 2020 to December 2021, and fentanyl-related overdoses have increased 200% in Santa Barbara since 2015, according to a Project Opioid report from the Sheriff’s Office.
Lompoc had the county’s highest rate of overdose deaths in 2021 with 63 fatal overdoses per 100,000 people. Santa Barbara followed with 41.7 overdose deaths per 100,000 people.
“Fentanyl-involved deaths in the county increased 81% since 2019, and fentanyl was present in 50.4% of the drug overdose deaths in the county in 2021,” according to the Lompoc Valley Medical Center. “According to Project Opioid, Lompoc had 28 people die by overdoses in 2021.”
About 28% of adult patients treated in the Lompoc Valley Medical Center Emergency Department have a substance use disorder, according to a recent assessment.
In May, the Lompoc Valley Medical Center started distributing free Narcan kits to anyone who requested one — whether they were at risk of an opioid-related overdose or they were a friend or family member to someone who is at risk.
Since then, 39 Narcan kits have been distributed, including 13 given to people who had used Narcan for an overdose in the past, Emergency Department Director Ryan Stevens said. He also said that the hospital’s Pharmacy Department has submitted an application for 48 more kits.
The county’s Behavioral Wellness Department has an overdose prevention and reversal program that works with local organizations to distribute and provide training for Narcan, runs medication-assisted treatment clinics, and promotes safe prescribing practices.
John Doyel, assistant director for Behavioral Wellness who previously ran the Alcohol and Drug Program, said the program holds monthly Narcan distribution events at YOR Place in Lompoc — a drop-in center for people ages 12 to 24 to receive opioid use disorder treatment — and distributes Narcan at certain events, meetings and conferences throughout the community.
“We have facilitated all of our drug and alcohol prevention programs, UC Santa Barbara, Santa Barbara City College, all of our mental health programs, Cottage Hospital, Marian Hospital … We have facilitated for them to register to apply to get Narcan through the NDP,” he said.
Doyel added that Behavioral Wellness staff also work with homeless services and crisis services to get Narcan available at those organizations, and that the program is in the process of providing Narcan distribution and training at local high schools and middle schools.
The Pacific Pride Foundation is one of Behavioral Wellness’ contracted providers that conduct Narcan training and distribution in the county.
Doyel also said that all of the county’s police departments and the Sheriff’s Office are proficient in administering Narcan.
Some recent examples of local law enforcement using naloxone to reverse opioid overdoses include when Santa Barbara County sheriff’s deputies and WellPath nurses used naloxone on an inmate overdosing on fentanyl at the Northern Branch Jail in July.
Three rounds of naloxone nasal spray — two administered by WellPath staff and a third round by a custody deputy — were required for the inmate to become responsive again, according to a sheriff’s spokesperson. The inmate was then transported to a local hospital by ambulance to be treated before returning to custody.
In April, the Sheriff’s Office reported that a deputy administered naloxone to a vehicle passenger who was actively overdosing during a traffic stop.
According to the Project Opioid report, from 2020 to 2021, there was a 50% increase in Narcan deployments by emergency personnel in the county, and in 2021, there were 727 overdose-related 911 calls that resulted in Narcan use.
“The Sheriff’s Office alone has seen a 155% increase in Narcan deployments since 2017,” the report states. “The bottom line is that by equipping non-medical first responders with Narcan, Santa Barbara County is saving lives.”
Doyel said that in 2021, of about 100 accidental opioid-involved overdoses, 76 involved fentanyl, and with 2022 data so far, Santa Barbara County is projected to have 135 to 150 accidental opioid-involved overdoses, with about 75% of those anticipated to be fentanyl overdoses.
In addition to Narcan, the Pacific Pride Foundation and other Behavioral Wellness Alcohol and Drug Program contractors distribute fentanyl test strips, which can determine whether fentanyl is in a drug that someone is going to consume.
“We have to put (Narcan and other overdose-prevention tools) in the hands of the people who are most likely to witness an overdose,” Doyel said. “Which often means the people who are using drugs themselves.”
Doyel said that a lot of the time, people dying of accidental overdoses are not diagnosed with substance use disorders and are experiencing fatal overdoses after taking an opioid drug just once.
“The opioid epidemic takes no prisoners,” Doyel said.
Within Santa Barbara County, Narcan kits can be requested for free from several distribution sites, including the Lompoc Valley Medical Center Emergency Department and the Marian Regional Medical Center Emergency Department in Santa Maria. Each distribution site also provides basic training on how to recognize an opioid overdose and how to administer Narcan.
Information on Narcan distribution can be found through the Pacific Pride Foundation at 805.963.5323 or through email at firstname.lastname@example.org, as well as through Behavioral Wellness’ Alcohol and Drug Program at 805.681.5323.
Narcan is also available to UC Santa Barbara students at the Alcohol and Drug Program in Embarcadero Hall through Gauchos for Recovery, and is available by prescription from a doctor.
People who should carry naloxone/Narcan include someone who is or knows someone who is at increased risk for opioid overdose and people who are taking high-dose opioid medications prescribed by a doctor.
“Carrying naloxone is no different than carrying an EpiPen for someone with allergies,” the county’s Fentanyl Is Forever website states. “It simply provides an extra layer of protection for those at a higher risk for overdose.”
Signs and symptoms of an opioid overdose include:
» Small, constricted “pinpoint pupils”
» Difficult to wake up
» Slow, shallow breathing
» Choking or gurgling sounds
» Limp body
» Pale, blue or cold skin
» Blue or pale lips and fingernails
If someone notices signs or symptoms of an overdose, they should call 911 immediately and administer naloxone, if available, which is often either sprayed into the nose — as is the case for Narcan — or injected into the muscle.